Case report reveals pseudogout linked to isotretinoin treatment in an adolescent, suggesting important considerations for young patients.
Pseudogout or calcium pyrophosphate dihydrate deposition disease rarely occurs in the young. Known risk factors for pseudogout include age, previous surgery, trauma, metabolic conditions, and medications. Isotretinoin, a retinoid frequently used to control acne vulgaris, is known to cause arthralgia, arthritis, and myalgia. We describe a case of an adolescent using isotretinoin who presented with acute left upper extremity pain and weakness. Birefringent calcium pyrophosphate dihydrate crystals were seen on synovial fluid analysis. The patient’s symptoms resolved after discontinuing isotretinoin. This is the first reported case of pseudogout in an adolescent on isotretinoin.
No takes yet. Share an insight, caveat, or question.
Kuroe et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: